Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 133, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 22, 2001, 6:40 PM EST for Allen County, Whitley County, Indiana. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 6:40 PM EST (23:40 UTC)
- Expired
- Aug 22, 2001, 7:40 PM EST
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allen County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:41 PM EST | Thunderstorm Wind 60 M | Columbia City, IN | |
| Aug 22, 6:41 PM EST | Hail 2 | Columbia City, IN | |
| Aug 22, 6:50 PM EST | Hail 0.75 | Columbia City, IN | |
| Aug 22, 7:15 PM EST | Hail 0.88 | Huntertown, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 4:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
918 WUUS53 KIWX 222341 SVRFWA INC003-183-230040- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 640 PM EST WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN INDIANA WHITLEY COUNTY IN INDIANA * UNTIL 740 PM EST * AT 640 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF HUNTERTOWN TO 3 MILES NORTHWEST OF COLUMBIA CITY...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... COLUMBIA CITY HUNTERTOWN FORT WAYNE WOODBURN NEW HAVEN CHURUBUSCO ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4126 8483 4123 8573 4102 8534 4094 8480
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:50 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 22, 2:50 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 250 PM EST WED AUG 22 2001 FCST CHALLENGES ARE SVR AND FLOOD POTENTIAL FOR TONIGHT. SFC ANALYSIS INDICATED WRMFNT EXTENDING FROM SRN WI TO SERN IN. CDFNT EXTD FM NRN LMIC ACRS CNTRL WI TO ERN NE. MSAS DATA AND GOES DATA INDICATED VERY UNSTABLE AIRMASS IN THE WARM SECTOR WITH CAPES TO OVR 4K AND LI VALUES IN THE MINUS 6 TO MINUS 10 RANGE. THUNDERSTORMS WERE DEVELOPING ALONG CDFNT...WHILE OTHER STORMS EXTD FM CNTRL LMIC TO NW OH. MODELS IN GENERAL AGREEMENT WITH INITIATING TS COMPLEX OVR SRN WI...NRN IL AND NE IA THIS AFT AND BRINGING SYS ACRS CWFA TONIGHT...THOUGH AVN OFFERING A SOMEWHAT SLOWER SOLUTION. GIVEN CURRENT DEVELOPMENT...ETA LOOKS TO HAVE SOMEWHAT BETTER PLACEMENT. WITH REGARD TO THE CDFNT...HOWEVER...ETA LOOKS TO BE TOO FAST DROPPING FNT S OF CWFA...SO WL LEAN TOWARD AVN SPEED...WHICH IS A COMPROMISE BETWEEN FASTER ETA AND SLOWER NGM. WITH STRONG WND FIELD...50 KTS IN 5 TO 10 K FT LYR AND GOOD INSTABILITY...SVR STORMS POSSIBLE. PW VALUES OF 1.5 TO 1.75 INCHES ALSO INDICATE HEAVY RAIN POTENTIAL. BASED ON SLOWER TIMING OF AVN... WL HOLD ON TO A CHC POP FOR AM SHRA OR TSRA FOR THU...THEN FCST LOOKS DRY AS HI PRES CNTR TO NE USHERS IN DRIER AIR. FNT WL BEGIN TO LIFT BACK TO NE ON SAT...SO WL KEEP CHC OF TSRA...BUT WORD AS LATE IN THE AFT. F120 AVN INDICATES SLOWER AND DEEPER SYS MOVING OUT OF CNTRL PLAINS...SO WL HOLD ON TO POPS FOR BOTH SUN AND MON. RDG ALOFT AND AT SFC SHOULD BRING DRY WEATHER FOR TUE AND WED. AS FOR TEMPS...BASED ON TRAJECTORIES AND CURRENT DWPTS...WL GO ABOVE FWC AND MAV NUMBERS FOR TONIGHT. PREFER SLIGHT WARMER FWC NUMBERS FOR THU GIVEN WARM START AND SOME SUNSHINE. FWC AND MAV NUMBERS IN GOOD AGREEMENT LATER PDS AND LOOK REASONABLE BASED ON BLYR AND 85H TEMP SCHEMES. .IWX...NONE. BARJENBRUCH
In the hours before
Local storm report, Aug 22, 5:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EST WED AUG 22 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 2 W MC GILL OH 1 INCH HAIL
08/22/01 PAULDING REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 22, 6:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST WED AUG 22 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM ZULU IN 2.5 INCH HAIL
08/22/01 ALLEN REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 22, 6:02 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EST WED AUG 22 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 1 W MC GILL OH 2.75 INCH HAIL
08/22/01 PAULDING REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 22, 6:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST WED AUG 22 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 2 NW PLYMOUTH IN WIND DAMAGE
08/22/01 MARSHALL TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 22, 6:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM EST WED AUG 22 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM WAWAKA IN 1.75 INCH HAIL
08/22/01 NOBLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0625 PM ALBION IN 1 INCH HAIL
08/22/01 NOBLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 22, 6:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST WED AUG 22 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 4 NW COLUMBIA CITY IN .75 INCH HAIL
08/22/01 WHITLEY REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:31 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 39 min |
| Aug 22, 4:00 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 50 min |
| Aug 22, 5:07 AM EST | Severe Thunderstorm Warning | IWX | Wabash | 33 min |
| Aug 22, 3:12 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 28 min |
| Aug 22, 4:51 PM EST | Severe Thunderstorm Warning | IWX | Allen | 59 min |
| Aug 22, 4:54 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 36 min |
| Aug 22, 5:15 PM EST | Tornado Warning | IWX | Allen | 55 min |
| Aug 22, 6:01 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 29 min |
| Aug 22, 6:13 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.